1. Alan has completed the new Pain Recovery Program. To read or share it, use this link: http://go.tmswiki.org/newprogram
    Dismiss Notice

Dizziness / Off Balance / Vertigo: TMS or withdrawl from Lexapro

Discussion in 'Support Subforum' started by jamejamesjames1, Mar 3, 2020.

  1. jamejamesjames1

    jamejamesjames1 Peer Supporter

    Greetings,

    I have learned about MBS years ago, bought the Unlearn Your Pain book, and successfully overcame a year of pretty horrible CPPS / Pelvic Pain symptoms.

    I also had a spell of dizziness and off balance feeling (just not nearly to this level of intensity or with the amount and variety of symptoms).

    I have been on Lexapro 10mg for 12 years. As it has not been working very well, my PCP and I decided to try to cross taper over to Zoloft. Within a week of titrating down from 10mg to 5mg I began having dizziness / off balanance / some vertigo. I also get these "wooshing" sensations that feel like I am being pulled backwards and am about to fall over (although I'm not even sure I move). They are terrifying. The first few weeks I had a sensation that my eyes were "lagging" when I turned my head, but this has mostly gone away.

    My first though was MBS and I have been treating it as such, but when I went to my PCP just to rule out anything obvious she said that it was almost certainly Lexapro withdrawl. I started looking on places like survivingantidepressants.com and there are all sorts of horror stories! Some people seem like they have symtpoms for years! It has been six weeks with very limited improvement. No real other systems except some neck pain, headaches (usually when I lay down and the dizziness starts to get better), OCD over the systems, and anxiety through the roof! (Which could also be from the medicine switch).

    So just wondering if it seems more like MBS or medication withdrawl. I'm afraid to go down any further on Lexapro in case it is the withdrawls, but ideally I would because then I could take more Zoloft to help the anxiety while I get back into the MBS work.
     
  2. Workinghard

    Workinghard New Member

    James,
    I'm not an expert on TMS, but your symptoms are similar to mine, and I have vestibular migraine (VM). If you were put on Lexapro (escitalopram) originally for vestibular symptoms, then you may be experiencing a resurgence of the symptoms as you come off of Lexapro which you have been on for a long time. Let me also say that when you have been on an anti-depressant for that long, it takes time for your brain to re-adjust to the absence of the medication and make enough serotonin in the synapses of the brain. This creates a withdrawal syndrome if you taper off too quickly.

    When I had VM the first time, I took Efffexor (venlafaxine) which is highly effective for VM. I was on it for about two years and then slowly tapered off. My taper took place over many months, so the slow taper gave my brain a chance to adjust to absence of the medication. Again, I don't know the cause of your vestibular symptoms, and I'm learning that migraines can be part of the TMS/MBS spectrum. It would be a good idea to see a neuro-otologist to be checked for any dysfunction of your vestibular system. Zoloft (sertraline) is also a good treatment for VM. When my vestibular symptoms were bad, I took Klonopin (clonazepam) to reduce the symptoms, and it works well to stop all those disgusting symptoms.

    Anxiety and anxiety attacks are common in VM, and the clonazepam helps for anxiety too. Sometimes you just have to lie down and wait for the vestibular symptoms to pass.

    One last thing: Sometimes it's better to use the brand name of anti-depressant rather than the generic. If you can get your doctor to get pre-authorization from your insurance company ( if you have insurance), the company will authorize the pharmacy to reduce the cost. You can also call the drug company that makes the brand-name anti-depressant and ask for a manufacturer's coupon or apply for their patient assistance program. Good Rx is a website that will also have coupons for brand-name medications.

    Again, I'm not trying to diagnose you, only help a bit. Please talk to your doctor about your symptoms. I hope you feel better, and I know what you are going through.
     
  3. cool_change

    cool_change New Member

    Hey James x 3. Yep, these are some familiar symptoms...! I also have vestibular issues so I know how disturbing and terrifying it can be. It does sound like you're having the symptoms as a response to the Lexapro withdrawal, trust your doctors on this one. However, that doesn't mean that TMS isn't playing a part in all this too. It's amazing that you've successfully treated your pain before, you know you can do it again, and there's no harm in using the techniques and getting back into the TMS/ MBS work while *slowly* under your doctor's supervision tapering off the Lexapro and getting your vestibular system checked out. At the very least, I know from my own experience that anxiety about vertigo only increases the vertigo (& they're best buddies!), so the successful techniques you've used in the past will help minimise the physical symptoms as much as possible. Good luck friend!
     
  4. jamejamesjames1

    jamejamesjames1 Peer Supporter

    Thank you both for your responses!
     
  5. Workinghard

    Workinghard New Member

    James x3, How are you ? How’s the Lexapro taper going? You OK?
     
  6. Workinghard

    Workinghard New Member

    Hi Cool Change, How are you doing?
     
  7. cool_change

    cool_change New Member

    Good days and bad days, @Workinghard. It's hard for me because the doctors haven't ruled out something structural behind my vertigo yet - vestibular disorders seem to be so nebulous and it's tricky to get a diagnosis! But the TMS work is good stuff regardless, as I know that at least some of the daily unsteadiness/ wooziness is anxiety and tension related. It's helped with that quite a bit :)
     

Share This Page